Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Memphis, TN

April 13, 2022DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Apr 13, 2022, 5:58 PM CDT for DeSoto County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2022, 5:58 PM CDT (22:58 UTC)
Expired
Apr 13, 2022, 8:43 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County DeSoto County, MS

The radar

The Memphis radar (KNQA), 57 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
627 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

600 
WGUS54 KMEG 132258
FFWMEG
MSC033-140200-
/O.NEW.KMEG.FF.W.0005.220413T2258Z-220414T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
558 PM CDT Wed Apr 13 2022

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern DeSoto County in northwestern Mississippi...

* Until 900 PM CDT.

* At 558 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Southaven, Olive Branch, Hernando, Lewisburg, Eudora, Bright, 
  Alphaba, Cedarview, Cockrum, Nesbit, Love, Fairhaven, Robinson 
  Gin, Miller, Frees Corners, Handy Corner and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3481 9020 3499 8981 3500 8972 3477 8972
      3477 8990 3474 8996 3480 9020

FLASH FLOOD...RADAR INDICATED

$$

TLSJr
1 follow-up statement
697 
WGUS74 KMEG 140143
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
843 PM CDT Wed Apr 13 2022

MSC033-140153-
/O.CAN.KMEG.FF.W.0005.000000T0000Z-220414T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-
843 PM CDT Wed Apr 13 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN DESOTO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3481 9020 3499 8981 3500 8972 3477 8972
      3477 8990 3474 8996 3480 9020

$$

TLSJr

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 4:36 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 13, 4:36 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
436 PM CDT Wed Apr 13 2022

.DISCUSSION...

...Severe weather outbreak ongoing and will continue into the evening...

A line of severe thunderstorms will continue to move across the
Midsouth for the rest of this afternoon and evening. Tornadoes,
damaging winds, large hail, and heavy rain are all possible with
these storms. Steady rain will linger for a few hours after the
initial line of storms. A cold front over central Arkansas will
quickly move across the Midsouth this evening ending the showers
and thunderstorms from west to east. Gusty northwest winds will
follow the front this evening, tapering off after midnight.

High pressure will provide dry and seasonal conditions Thursday
and Friday. A reinforcing cold front will become stationary over
the southern part of the forecast area this weekend. There will
be chances of showers and thunderstorms this weekend with the best
chance to the south. The frontal boundary will move south and
east of the area by early next week while dry high pressure builds
in from the northwest.

SWC

&&

.AVIATION...
Most areas across the Mid-South are dry right now, however, there
is a small area of showers just west of Memphis. And a large line
of storms to the west of that, currently in central Arkansas. The
line will begin to move through the area in the next couple of
hours. Winds will pickup even more and there will be
thunderstorms. Wind shear may be an issue at all sites, however,
think this is related to thunderstorms, so not in the TAFs.
Ceilings will lower to MVFR category, yet visibility will lower to
IFR. Winds will shift toward the north after the storms move
through.  TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Thursday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Flood Watch until midnight CDT tonight for Clay-Craighead-Greene-
     Mississippi.

MO...Wind Advisory until 1 AM CDT Thursday for Dunklin-Pemiscot.

     Flood Watch until midnight CDT tonight for Dunklin-Pemiscot.

MS...Wind Advisory until 1 AM CDT Thursday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 1 AM CDT Thursday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Flood Watch until midnight CDT tonight for Benton TN-Carroll-
     Dyer-Gibson-Henry-Lake-Obion-Weakley.

&&
Hazardous weather outlook, Apr 13, 3:52 AM CDT, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
352 AM CDT Wed Apr 13 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-141145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
352 AM CDT Wed Apr 13 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A significant severe weather outbreak is expected across the
entire Mid-South this afternoon and evening. Tornadoes, including some
potentially strong tornadoes, very large hail and damaging winds
are all possible. Heavy rainfall and flash flooding will also be
possible.

A Flood Watch remains in effect for northern portions of the Mid-
South into this evening.

A Wind Advisory is in effect through tonight across the entire
Mid-South.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to perhaps severe thunderstorms may be possible
Friday night across portions of East Arkansas and North
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening in
support of severe weather operations.

In the hours before

Local storm report, Apr 13, 4:53 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FLASH FLOOD      2 NNE ATOKA             35.47N 89.76W
04/13/2022                   TIPTON             TN   LAW ENFORCEMENT

            NORTHBOUND LANES OF HWY 51 BETWEEN ATOKA AND
            BRIGHTON CLOSED DUE TO FLOODING.

&&

KRD
Local storm report, Apr 13, 4:59 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 SSW THREE WAY         35.68N 90.26W
04/13/2022                   MISSISSIPPI        AR   EMERGENCY MNGR

            OLD MS COUNTY SCHOOL BUILDING DAMAGED.

&&

KRD
Local storm report, Apr 13, 5:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
516 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      MIDTOWN MEMPHIS         35.13N 89.98W
04/13/2022                   SHELBY             TN   TRAINED SPOTTER

            FLOODING ON NORTH PARKWAY UNDER THE NORTH
            WATKINS OVERPASS.

&&

TLSJR
Local storm report, Apr 13, 5:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     2 SW HAYWARD            36.37N 89.70W
04/13/2022                   PEMISCOT           MO   PUBLIC

            POWER POLES SNAPPED ON I-55 BETWEEN WARDELL
            AND HAYWARD EXITS.

&&

KRD
Local storm report, Apr 13, 5:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     TUNICA                  34.69N 90.38W
04/13/2022  M70 MPH          TUNICA             MS   ASOS

&&
Local storm report, Apr 13, 5:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     CLARKSDALE              34.20N 90.58W
04/13/2022  M69 MPH          COAHOMA            MS   AWOS

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 9:58 AM CDTRiver Flood WarningMEGMonroe28 hr
Apr 13, 10:01 AM CDTRiver Flood WarningMEGMonroe28 hr
Apr 13, 2:46 PM CDTSevere Thunderstorm WarningMEGTunica44 min
Apr 13, 3:20 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGDeSoto, Tunica40 min
Apr 13, 4:08 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica52 min
Apr 13, 4:34 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCoahoma, Tunica41 min
Apr 13, 4:37 PM CDTFlash Flood WarningMEGDeSoto, Tunica4 hr
Apr 13, 4:58 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCoahoma, DeSoto, Quitman, Tate, Tunica47 min
Apr 13, 5:09 PM CDTTornado WarningMEGCoahoma, Quitman51 min
Apr 13, 5:09 PM CDTTornado WarningMEGCoahoma, Quitman37 min
Apr 13, 5:16 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGDeSoto, Marshall, Panola, Quitman, Tate, Tunica44 min
Apr 13, 5:28 PM CDTSevere Thunderstorm WarningMEGCoahoma, Lafayette, Panola, Quitman, Tallahatchie, Yalobusha47 min
Apr 13, 5:32 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Lafayette, Marshall, Panola, Tate, Tippah and 1 more43 min
Apr 13, 5:48 PM CDTTornado WarningMEGBenton, Marshall, Tippah42 min
Apr 13, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGLafayette, Panola, Quitman, Tallahatchie, Yalobusha39 min
Apr 13, 6:07 PM CDTFlash Flood WarningMEGCoahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more3 hr
Apr 13, 6:08 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGAlcorn, Benton, Tippah52 min
Apr 13, 6:34 PM CDTSevere Thunderstorm Warning Destructive damage threatMEGAlcorn, Prentiss, Tishomingo41 min
Apr 13, 6:36 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Pontotoc, Tippah, Union and 1 more39 min
Apr 13, 6:52 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha53 min
Apr 13, 6:58 PM CDTAreal Flood AdvisoryMEGAlcorn, Benton, Lafayette, Marshall, Panola, Prentiss and 2 more3 hr

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.